[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Re: using insulin left in the tube

Old, old info noted below!
>I THINK (46 years ago..) i was told, that air in the syringe could cause an 
air bubble in my blood stream,(i know, i know...we dont inject into the blood 
stream),which could cause the heart to stop....<
As a medical professional/CDE, I could not recommend that anyone do 
it would take much more than an insulin syringe full of air into the blood 
stream to cause an air embolism to stop your heart.  I am reluctant to tell 
you how much it would take, but trust me on this one, as I am a former 
intensive care nurse who managed many IV access lines that were directly 
inserted close to or ever into the heart.  An air bubble in an insulin 
syringe might cause some discomfort in the fatty tissue area, but it wouldn't 
stop your heart since the air would dissipate before it got into your blood 
stream. A pump syringe holds a maximum of 3 ml of insulin (or some 
undetermined amount of air for the procedure described). If you do this as an 
emergency option, then be aware that the air in the infusion line could delay 
basal insulin delivery. You would need to make sure the air isn't slipping 
down into the tubing.  Check BGs frequently (every 1 to 2 hours) to be 
certain you are getting basal insulin.  
There are injection procedures for other intramuscular and subcutaneous 
injection medications that require a minute amount of air into the syringe 
before the medication is loaded. This option clears the needle of medication, 
once the injection is given, and lessens tissue irritation.
OK...lesson done.
Sender: email @ redacted
Precedence: bulk
Reply-To: email @ redacted

for HELP or to subscribe/unsubscribe, contact: